Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS San Angelo, TX

September 6, 2018Jones County, Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 6, 2018, 3:07 PM CDT for Jones County, Taylor County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 3:07 PM CDT (20:07 UTC)
Expired
Sep 6, 2018, 5:00 PM CDT
In force
113 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Jones County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 40 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WGUS54 KSJT 062007
FFWSJT
TXC253-441-062200-
/O.NEW.KSJT.FF.W.0020.180906T2007Z-180906T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
307 PM CDT THU SEP 6 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Southeastern Jones County in west central Texas...
  Northeastern Taylor County in west central Texas...

* Until 500 PM CDT.

* At 304 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain over Abilene. The airport in Abilene received 0.89 
  inches in 1/2 hour at 500 PM. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Abilene, Wylie, Tye, Hawley, Potosi, Caps, Hamby, Impact, Lake Fort
  Phantom Hill and Kirby Lake.

A

This includes the following low water crossings ...
    Intersections along Buttonwillow Parkway...
    Curry Lane from Clack Street to Catclaw Drive...
    Butternut Underpass...
    Intersections along Sammons Street...
    Texas Avenue at Arnold Boulevard...
    FM 3308 crossing Draw...
    Sunset between South 1st and 2nd...
    Hartford...Redbird...Corsicana Streets...
    US 84 frontage Road crossing Little Elm Creek and
    North 6th Street and Willis.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

LAT...LON 3258 9961 3252 9961 3251 9963 3232 9963
      3232 9964 3233 9986 3263 9984

$$

mkd
2 follow-up statements
470 
WGUS74 KSJT 062026
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
326 PM CDT THU SEP 6 2018

TXC253-441-062200-
/O.CON.KSJT.FF.W.0020.000000T0000Z-180906T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jones TX-Taylor TX-
326 PM CDT THU SEP 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHEASTERN JONES AND NORTHEASTERN TAYLOR COUNTIES...

At 318 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain over Abilene. The Abilene Airport received 0.91 inches in 
just a 16 minute period, between 252 PM and 308 PM. Additional heavy 
rain will cause flash flooding of streets in the Abilene area. 

Some locations that will experience flooding include...
Abilene, Wylie, Tye, Hawley, Potosi, Caps, Hamby, Impact, Lake Fort
Phantom Hill and Kirby Lake.

This includes the following low water crossings ...
    Intersections along Buttonwillow Parkway...
    Curry Lane from Clack Street to Catclaw Drive...
    Butternut Underpass...
    Intersections along Sammons Street...
    Texas Avenue at Arnold Boulevard...
    FM 3308 crossing Draw...
    Sunset between South 1st and 2nd...
    Hartford...Redbird...Corsicana Streets...
    US 84 frontage Road crossing Little Elm Creek and
    North 6th Street and Willis.

Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3258 9961 3252 9961 3251 9963 3232 9963
      3232 9964 3233 9986 3263 9984

$$
511 
WGUS74 KSJT 062037
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
337 PM CDT THU SEP 6 2018

TXC253-441-062200-
/O.CON.KSJT.FF.W.0020.000000T0000Z-180906T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jones TX-Taylor TX-
337 PM CDT THU SEP 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHEASTERN JONES AND NORTHEASTERN TAYLOR COUNTIES...

Heavy rainfall of 1.67 inches fell in less than 1 hour at the 
Abilene airport at 322 PM...with 1.11 inches of the rain falling in 
22 minutes. Flash flooding is likely over the east side of Abilene.

While the rain over the eastern half of Abilene has decreased to 
light rain...radar was indicating heavy rainfall on the western side 
of Abilene near Dyess airforce base. Ponding of water and flooding 
of low lying areas is possible as the storms move northwest at 10 
mph.

Some locations that will experience flooding include...
Abilene, Wylie, Tye, Hawley, Potosi, Caps, Hamby, Impact, Lake Fort
Phantom Hill and Kirby Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3258 9961 3252 9961 3251 9963 3232 9963
      3232 9964 3233 9986 3263 9984

$$

mkd

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 1:04 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 6, 1:04 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
104 PM CDT Thu Sep 6 2018

.AVIATION...
/18Z TAFS/

Look for very challenging flight weather to continue, Across West
Central Texas, for another 24 hours. With a very moist, tropical-
like, atmosphere well entrenched, expect ceilings to vary
rapidly, as showers and/or thunderstorms move over and away from
the airdrome. Consequently, amendments may, at times, be
frequent, to keep terminals as representative as possible.

&&

.PREV DISCUSSION... /issued 640 AM CDT Thu Sep 6 2018/

AVIATION...
/12Z TAFS/

Showers and a few thunderstorms will develop across the terminals
this morning into the afternoon hours. Due to limited thunder
coverage, will only mention VCTS at the terminals at this time.
IFR ceilings will affect KSOA and KJCT through mid to late
morning, with MVFR ceilings elsewhere. Precipitation will not
be as widespread across the area tonight and will only mention
VCSH and make amendments as necessary. Low ceilings may return
to the terminals towards daybreak Friday. Expect light winds
through the period.

PREV DISCUSSION... /issued 347 AM CDT Thu Sep 6 2018/

SHORT TERM...
(Today and Tonight)

Another wet and cool day is on tap for West Central Texas, with
scattered to numerous showers and a few thunderstorms affecting the
area once again. Currently, an area of light to moderate rain
showers is occurring over far southern portions of the Big Country
into the Heartland counties. Latest model guidance shows the
development and expansion of precipitation across the area during
the morning hours and continuing through afternoon. Coverage should
be similar or even a little better than yesterday due to a weak cold
front that will move into the northern half of the area during the
day and provide a focus. Precipitable water values will remain
around 2.0 inches today, which will contribute to heavy rainfall
potential and the threat for localized flooding as convection will
be slow moving.

Temperatures will be cool again today, running roughly 10 degrees
below normal for early September, with highs in the upper 70s and
lower 80s. Rain chances continue tonight, although much like the
past few nights, coverage should be lower than what occurs during
the daylight hours. Lows tonight will be in the upper 60s and lower
70s.

LONG TERM...
(Friday through Wednesday)

A weak front will be stationary across the forecast area Friday
and Saturday, although it is hard to say exactly where.
Nevertheless, this front will provide a focus point for lift to
help initiate heavy showers and thunderstorms across West Central
Texas on both days. With an upper level ridge over the southeast
U.S. continuing to provide plentiful atmospheric moisture
(precipitable water of around 1.7-2.0 inches), the heavy showers
and thunderstorms that occur will produce heavy rainfall rates
(around 2-3 inches/hour) and even the moderate showers will
produce rates of possibly 1 inch/hour. With this high amount of
moisture in place, any training of storms or slow moving storms
will create the potential for flash flooding. Expect the cloudy
conditions to continue with cooler than normal temperatures (highs
in the upper 70s/low 80s).

An upper level trough moving through the Midwest Sunday into early
next week will cut-off the supply of deep Gulf moisture,
resulting in decreasing moisture and clouds across the area
Sunday into Monday, and also lesser rainfall chances. By Tuesday,
models are mostly dry across our forecast area with mostly clear
skies. Conditions will warm up as a result, with highs reaching
the upper 80s Monday/Tuesday and possibly low 90s on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  79  67  79 /  50  70  60  70
San Angelo 	 68  81  67  79 /  50  70  60  70
Junction 	 71  84  68  81 /  50  70  60  70
Brownwood 	 70  82  69  79 /  50  70  70  70
Sweetwater 	 68  78  65  78 /  50  70  50  60
Ozona      	 68  80  65  78 /  50  70  60  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 6, 2:47 PM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
247 PM CDT Thu Sep 6 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-072000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
247 PM CDT Thu Sep 6 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms may produce brief heavy rain. The
primary hazards are possible flash flooding and deadly lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of showers and thunderstorms will likely continue into
this weekend. Some of the rainfall may be heavy at times. Thus,
possible flash flooding and deadly lightning will remain the
primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 6, 10:41 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1041 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     FLOOD            3 NNE TUSCOLA           32.26N 99.78W
09/06/2018                   TAYLOR             TX   BROADCAST MEDIA

            FLOODED LOW WATER CROSSING. COUNTY ROAD 150
            WEST OF HIGHWAY 83/84.

&&

MKD
Local storm report, Sep 6, 2:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
231 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     FUNNEL CLOUD     4 SW VERIBEST           31.44N 100.31W
09/06/2018                   TOM GREEN          TX   LAW ENFORCEMENT

            TROPICAL FUNNEL. ALSO TWITTER VIDEO FROM
            PUBLIC SENT AT 120 PM CDT.

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:45 PM CDTAreal Flood AdvisorySJTSan Saba3 hr
Sep 6, 12:25 AM CDTAreal Flood AdvisorySJTBrown, Coleman, McCulloch, San Saba3 hr
Sep 6, 3:53 AM CDTAreal Flood AdvisorySJTJones, Taylor3 hr
Sep 6, 7:41 AM CDTAreal Flood AdvisorySJTHaskell, Throckmorton2 hr
Sep 6, 9:03 AM CDTAreal Flood AdvisorySJTCrockett117 min
Sep 6, 10:03 AM CDTAreal Flood AdvisorySJTJones117 min
Sep 6, 10:14 AM CDTAreal Flood AdvisorySJTCrockett, Irion, Schleicher2 hr
Sep 6, 11:36 AM CDTAreal Flood AdvisorySJTThrockmorton114 min
Sep 6, 11:58 AM CDTFlash Flood WarningSJTSchleicher3 hr
Sep 6, 12:32 PM CDTAreal Flood AdvisorySJTNolan, Runnels, Taylor118 min
Sep 6, 12:51 PM CDTFlash Flood WarningSJTSutton114 min
Sep 6, 2:12 PM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor2 hr
Sep 6, 2:51 PM CDTFlash Flood WarningSJTKimble, Schleicher, Sutton4 hr
Sep 6, 4:18 PM CDTAreal Flood AdvisorySJTMenard57 min
Sep 6, 5:26 PM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman, Shackelford49 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.